MAUDE Adverse Event Report: SYNTHES ELMIRA 11.0MM TI HELICAL BLADE 105MM; ROD,FIXATION,INTRAMEDULLARY

SYNTHES ELMIRA 11.0MM TI HELICAL BLADE 105MM; ROD,FIXATION,INTRAMEDULLARY
Model Number 456.306S
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).Additional product code: hwc.Device malfunctioned intra-operatively and was not implanted / explanted.Subject device has been received and is currently in the evaluation process.Dhr review for part # 456.306 lot # h146800.Dhr record review: a review of the device history record revealed no complaint related anomalies.The device history record shows this lot of 11.0mm tfn helical blade 105mm product was processed through the normal manufacturing and inspection operations with no rework nor nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record revealed this lot met all specifications with no non-conformance noted.This raw material lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.Release to warehouse date: 01 august 2016.Manufacturing site: (b)(6).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was report that the patient had original surgery on (b)(6) 2017 for treatment of a right intertrochanteric femur fracture.Patient was implanted with one (1) trochanteric fixation long nail (tfn), one (1) 11.0mm titanium (ti) helical blade 105mm and one (1) distal locking screw.It was reported that during the procedure, after the surgeon had implanted the tfn long nail, he noted that the helical blade would not pass thru the implanted nail.Surgeon switched out the aiming arm instrument that attached to the helical blade but the blade still would not line up with the tfn nail hole.Unanticipated x-rays were taken.Surgeon chose another helical blade that was available in the operating room to complete the surgery.Surgery was completed successfully with a 30-minute time delay.Patient is reported in stable condition.Concomitant devices reported: tfn long nail (part number unknown, lot number unknown, quantity 1), aiming arm (part number unknown, lot number unknown, quantity unknown).This report is for one (1) 11.0mm titanium helical blade 105mm.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Following device was returned for cq investigation; 11.0mm ti helical blade 105mmp/n 456.306, lot# h146800 customer quality (cq) engineering investigation: a visual inspection under 5x magnification, device history record (dhr) review and drawing review were performed as part of this investigation.Visual inspection: helical blade (p/n 456.306) was returned for the cq investigation.One of the flutes of the helical blade was found to be gouged.The damage seems to be most likely due to blade hitting against a hard surface during its application.The helical blade also showed some superficial striation marks on the rest of the device body.This indicates that returned helical blade experienced lot of resistance during an insertion attempt during the surgery.Minor damage to the threads was observed at the end that connects with the coupling screw.This indicates that it is possible that the coupling screw was cross threaded into the returned helical blade during the surgery.The blade is not bent.Dhr record review: a review of the device history record revealed no complaint related anomalies.Drawing review helical blade drawing was reviewed.Multiple features of the returned helical blade were verified against the drawing and found to be within specification.The diameter of the shaft of the helical blade measured at 10.93 mm (spec: 10.95 mm +0.02/-0.03).The width of the blade at the locking area measured at 9.70mm (spec: 9.73 mm +0/-0.05).The diameter of the helical flutes was found to be 10.48 mm (spec: 10.5 mm +/-0.1).Hence, no drawing issues or discrepancies were noted between the returned device and drawing.The design is adequate for its intended use and did not contribute to this complaint condition.The damage observed on the blade indicates that most probably the blade was hitting against the tfn nail due to misalignment.Minor damage to the helical blade threads which connect with the coupling screw was observed.This indicates that it is possible that the coupling screw was cross threaded into the returned helical blade during the surgery.This can contribute towards the helical blade misalignment.The exact root cause of the misalignment could not be determined but it was deemed that the returned helical blade did not contribute to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
11.0MM TI HELICAL BLADE 105MM
Common Device Name
ROD,FIXATION,INTRAMEDULLARY
Manufacturer (Section D)
SYNTHES ELMIRA
35 airport road
horseheads NY 14845
MDR Report Key6820190
Report Number3003506883-2017-10183
Device Sequence Number11120535
Product Code HSB
UDI-Device Identifier10886982226747
UDI-Public(01)10886982226747(10)H146800
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K011857
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number456.306S
Device Catalogue Number456.306
Device Lot NumberH146800
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/21/2017
Initial Date Received by Manufacturer 08/06/2017
Supplement Date Received by Manufacturer10/02/2017
Initial Report FDA Received Date08/25/2017
Supplement Report FDA Received Date10/03/2017
Patient Sequence Number1
Patient Age77 YR